Michigan, 2015

Damaging Winds in Michigan, December 14, 2015

December 14, 2015 · NWS DTX · 7 events in 3 counties and zones

Thunderstorms moving through Tri-Cities region brought down a few trees and wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Tri-Cities region brought down a few trees and wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 14, 11:40 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 14, 11:40 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1140 AM EST MON DEC 14 2015

.AVIATION...

WINDS WILL BECOME GUSTY DURING THE FIRST FEW HOURS OF THE FORECAST
AS THEY VEER FROM SOUTH TO SOUTHWEST WITH ADVANCE OF COLD FRONT EAST
TO NORTHEAST ACROSS THE AREA. THESE WINDS WILL CONTINUE INTO EARLY
THIS EVENING...AIDED BY DOWNWARD MOMENTUM WITHIN SCATTERED/NUMEROUS
SHRAS ALONG/BEHIND COLD FRONT. DURING THIS TIME FRAME...WIND GUSTS
MAY EXCEED 30 KNOTS AT TIMES. EXPECT MVFR CIGS/OCCASIONALLY VSBYS
WITHIN THESE SHRAS...WITH LOWER VFR CIGS ELSEWHERE. BOTH WIND GUSTS
AND SHRA COVERAGE WILL WANE DURING THE 00Z-03Z TIME FRAME WITH LOWER
VFR TO OCCASIONAL MVFR CIGS...ESPECIALLY FNT/MBS...EXPECT WITHIN
WRAPAROUND MOISTURE WITHIN WEST/SOUTHWEST FLOW AROUND BASE OF LOW
PRESSURE CROSSING THE NORTHERN GREAT LAKES.

FOR DTW...OCCASIONAL SHRAS WILL DOT TERMINAL 18Z-00Z AS COLD POOL
ASSOCIATED WITH UPPER LOW PRESSURE WORKS THROUGH THE AREA AND LEADS
TO ENHANCED CONVECTIVE ACTIVITY IN WAKE OF PASSING COLD FRONT. MVFR
CIGS WILL BECOME MORE COMMON AS THIS ACTIVITY BUILDS INTO THE AREA
WITH WIND GUSTS ALSO INCREASING DUE TO BOTH A MINOR PRESSURE SURGE
IN WAKE OF COLD FRONT AND ENTRAINMENT OF HIGHER WINDS ALOFT WITH
SHOWERS. BY MID EVENING...EXPECT WIND SPEEDS TO DIMINISH TO 10-12
KNOTS WITH CIGS SETTLING INTO THE LOWER VFR RANGE.

//DTW THRESHOLD PROBABILITIES...

* HIGH CONFIDENCE IN CEILINGS AOB 5000 FT INTO TONIGHT.

&&

.PREV DISCUSSION...ISSUED 1000 AM EST MON DEC 14 2015

UPDATE...

MAIN FOCUS IS WITH STRONG WINDS DEVELOPING TODAY AS IMPRESSIVE DRY
SLOT MOVES INTO LOWER MICHIGAN. SPORADIC WIND GUSTS NOTED
UPSTREAM ACROSS INDIANA WITH GUSTS OF 40+ KNOTS...MOSTLY TIED
WITHIN CONVECTIVE SHOWERS. 12Z NAM INCREASES SURFACE BASED CAPES
ABOVE 300 J/KG THIS AFTERNOON OVER SOUTHEAST MICHIGAN...SO
ENHANCED MIXING/CONVECTIVE DOWNDRAFTS OF 45 MPH OR HIGHER ARE A
CONCERN. ZONES HAVE BEEN UPDATED TO INCLUDE MORE SOLID 40 MPH
GUSTS...AND PROBABLY HANDLE AFTERNOON ACTIVITY WITH SPS TO ACCOUNT
FOR POSSIBLE 45+ MPH. ON THE FLIP SIDE...THE SURFACE LOW ENTERING
WISCONSIN IS FILLING AND SLOWLY WEAKENING...THUS ADDING TO THE
UNCERTAINTY.

PREV DISCUSSION...ISSUED 352 AM EST MON DEC 14 2015

DISCUSSION...

SURFACE LOW FORECAST TO MOVE FROM IOWA TO NEAR THE MACKINAW BRIDGE
BY 00Z AS THE UPPER LEVEL LOW OVER THE CENTRAL PLAINS TRACKS FROM
THE CENTRAL PLAINS TO MICHIGAN. SURFACE LOW IS EXPECTED TO FILL AS
IT BECOMES MORE VERTICALLY STACKED WITH THE UPPER SYSTEM AND AS
UPPER JET SUPPORT STARTS TO WANE LATER IN THE DAY.

FOR THE EARLY PART OF THE MORNING...SCATTERED TO NUMEROUS SHOWERS
WILL CONTINUE TO PASS ACROSS THE AREA IN AN ANOMALOUSLY WARM AND
MOIST AIRMASS FOR MID-DECEMBER. 60KT LOW-LEVEL JET FEEDING INTO THE
AREA WILL HELP MAINTAIN CHANCES FOR SHOWERS THROUGH THE EARLY
MORNING HOURS...BUT MOST ACTIVITY WILL REMAIN CLOSER TO DEEPER
MOISTURE AND APPROACHING OCCLUSION TO OUR WEST THROUGH SUNRISE.

COLD FRONT NOW PUSHING INTO WESTERN ILLINOIS WILL CAST OFF FROM
SURFACE LOW OVER IOWA EARLY THIS MORNING AS THE SYSTEM
OCCLUDES...WITH THIS BOUNDARY LIFTING ACROSS LOWER MICHIGAN ROUGHLY
FROM 7AM-LATE MORNING PER 12Z NAM...WHICH LOOKS TO HAVE A GOOD
HANDLE ON SURFACE FEATURES. CONVERGENCE ALONG THIS BOUNDARY ENHANCED
BY LEFT EXIT REGION FORCING FROM 110KT JET STREAK LIFTING INTO OHIO
VALLEY/GREAT LAKES WILL COMBINE WITH IMPRESSIVE 1.25 TO 1.50 INCH PW
PLUME ALREADY OBSERVED ON 00Z RAOB NETWORK OVER THE CENTRAL PLAINS
TO PROVIDE A PERIOD OF RAINFALL AFTER SUNRISE AND THROUGH MUCH OF
THE MORNING (MAYBE 10-11AM). MID-LEVEL DRY SLOT ARRIVING FROM WEST
TO EAST WITH THE OCCLUSION SHOULD THEN PROVIDE A DOWNWARD TREND IN
PRECIPITATION FROM LATE MORNING THROUGH MID-AFTERNOON...ALTHOUGH WE
COULD SEE SOME AREAS OF DRIZZLE DEVELOP AS LOWER-LEVELS REMAIN
SATURATED. COLD FRONT (NOW OVER NE/KS) SHOULD THEN ARRIVE DURING THE
LATE AFTERNOON/EARLY EVENING...WITH SHOWERS RESURGING AHEAD/ALONG
THIS FEATURE. PRECIPITATION COVERAGE LOOKS PRETTY GOOD DURING THE
LATER HALF OF THE DAY WITH THE UPPER COLD POOL WORKING IN AND
STEEPENING LAPSE RATES. NAM IS KICKING OUT UP TO A FEW HUNDRED
JOULES OF SB CAPE (VERY SKINNY BUT TALL ON SOUNDINGS)...SO LATE DAY
ROUND OF SHOWERS WILL HAVE A MORE CONVECTIVE ASPECT TO THEM. KEPT
COVERAGE IN THE LIKELY-CATEGORICAL RANGE GIVEN LIFT FROM
FRONT...INSTABILITY...AND DEEPER MOISTURE REMAINING OVER AREA.

OTHER ISSUE TODAY WILL BE POTENTIAL FOR STRONG WIND GUSTS.
TIGHTENING PRESSURE GRADIENT WILL INCREASE SOUTHEAST FLOW BY LATE
MORNING AS THE LOW DEEPENS AND LIFTS INTO THE WESTERN GREAT LAKES.
PRECIPITATION DRAG SHOULD KEEP WIND GUSTS IN THE 30-35 MPH RANGE
THROUGH MUCH OF THE MORNING. SOME HIGHER GUSTS MAY DEVELOP AS
PRECIPITATION TAPERS OFF FOR THAT WINDOW IN THE LATE MORNING/EARLY
AFTERNOON...WHEN FORECAST SOUNDINGS BEGIN TO SHOW STEEPENING LAPSE
RATES AS COOLER AIR ARRIVES ALOFT AND THE SURFACE HEATS. DEEPENING
MIXED LAYER MAY THEN ALLOW FOR A FEW GUSTS UP TO 40 MPH...WITH
HIGHER CONFIDENCE WITH GUSTS 35 TO 40 MPH DURING THE AFTERNOON/EARLY
EVENING BEHIND THE COLD FRONT. WILL HOLD OFF ON ANY WIND ADVISORIES
AT THIS TIME...BUT KEEP AN EYE ON RAOB DATA AND VAD WIND PROFILES
LATER TODAY. INSTABILITY IS A LITTLE WORRISOME...BUT HIGHER CORE OF
WINDS SHOULD BE LOCATED IN THE TOP 1/3 OF THE MIXED LAYER AND THE
SURFACE LOW WILL BE WEAKENING BY AFTERNOON.

TEMPERATURES WILL ALSO BE CHALLENGING TODAY. TEMPERATURES AT 3AM ARE
ALREADY NEAR RECORD HIGHS AT FNT AND MBS...AND TEMPERATURES HAVE
BEEN STEADY OR SLOWLY RISING FOR THE PAST FEW HOURS AS WARMER AIR
CONTINUES TO SEEP INTO THE AREA AND WINDS START TO COME UP IN
RESPONSE TO TIGHTENING PRESSURE GRADIENT. WILL LIKELY SEE TEMPS COOL
SLIGHTLY TOWARDS SUNRISE AS RAIN MOVES INTO THE AREA...THEN RISE
AGAIN BEFORE THE COLD FRONT SWEEPS THROUGH LATER TODAY. LOOKING FOR
MAX TEMPS MAINLY IN THE LOWER 60S...AGAIN CHALLENGING RECORDS FOR
TODAY.

LOW PRESSURE WILL EXIT EARLY TONIGHT PULLING DEEPER MOISTURE EAST
ALONG WITH IT. THIS WILL PROVIDE A DRYING TREND...BUT SOME
ENHANCEMENT TO SHOWERS IS EXPECTED DURING THE EVENING OVER FAR
SOUTHEAST MICHIGAN DUE TO THE PRESENCE OF A SHEARING UPPER
SHORTWAVE.

COLD FRONT TRAILING THE LOW TRACKING THROUGH THE NORTHERN GREAT
LAKES WILL DROP THROUGH LAKE HURON TONIGHT THEN WEAKEN AND
EVENTUALLY WASH OUT OVER SOUTH-CENTRAL LOWER MICHIGAN TUESDAY AS IT
LOSES UPPER SUPPORT. UPPER RIDGING WILL BE BUILDING OVER THE AREA
BEHIND EXITING LOW PRESSURE...AND IN ADVANCE OF ANOTHER LARGE LOW
PRESSURE SYSTEM THAT WILL TAKE A SIMILAR TRACK MID-WEEK. CONDITIONS
LOOKS TO REMAIN CLOUDY THROUGH TUESDAY ALONG/SOUTH OF THE WEAKENING
FRONTAL BOUNDARY AS WARMER AIR ARRIVING ALOFT IN ASSOCIATION WITH
THE UPPER RIDGE KEEPS MOISTURE LOCKED UNDER A STRONG SUBSIDENCE
INVERSION BETWEEN 4-5KFT. NAM SHOWING SOME SIGNATURE FOR
DRIZZLE...AND WHILE POSSIBLE WITH DRIER AIR ABOVE THE SHARP
INVERSION...WILL KEEP OUT OF FORECAST UNTIL MORE SUPPORT IS SEEN IN
OTHER MODEL SOLUTIONS. 12Z GFS SOUNDINGS ARE NOT AS SATURATED BELOW
THE INVERSION AS THE NAM...AND THE NAM HAS NOT DONE WELL WITH LOW-
LEVEL MOISTURE IN RECENT DAYS. ELEVATED WARM FRONT LOOKS TO LIFT
INTO SOUTHERN LOWER MICHIGAN LATE TUESDAY NIGHT AS LOW PRESSURE
APPROACHES...BUT DOES NOT LOOK TO DISLODGE MOISTURE/CLOUDS ALREADY
TRAPPED IN PLACE. WITH CLOUDS LOCKED INTO PLACE ON TUESDAY...WILL
FAVOR LOWER GUIDANCE VALUES OFFERED BY THE NAM WHICH IS LIKELY
HANDLING CLOUD COVER BETTER ANYWAY. AFTER A VERY WARM STRETCH OF
WEATHER WHERE MAX TEMPS REACHED 20 TO 30 DEGREES ABOVE NORMAL FOR
SEVERAL DAYS...TEMPS WILL ONLY REACH AROUND 10 DEGREES ABOVE NORMAL
TUESDAY...IN THE MID 40S TO NEAR 50.

NEXT LOW PRESSURE SYSTEM WILL LIFT ACROSS THE WESTERN AND NORTHERN
GREAT LAKES ON WEDNESDAY...A TRACK JUST SLIGHTLY WEST OF THE LOW WE
ARE DEALING WITH TODAY. SURFACE FEATURES LOOK TO HAVE A SIMILAR SET-
UP...WITH OCCLUSION/PRE-FRONTAL TROUGH WORKING ACROSS SOUTHEAST
MICHIGAN WEDNESDAY/WEDNESDAY EVENING AND A COLD FRONT FOLLOWING
WEDNESDAY NIGHT. A MORE SEASONAL AIRMASS THEN LOOKS TO SPILL INTO
THE AREA FOR THE END OF THE WEEK. THIS WILL DROP HIGH TEMPERATURES
INTO THE 30S AND BRING POTENTIAL FOR LAKE EFFECT SNOW SHOWERS TO
REACH THIS SIDE OF THE STATE. AMOUNTS LOOK LIGHT AT THIS TIME.

MARINE...

MODERATE SOUTHEASTERLY WINDS EARLY TODAY WILL TURN SOUTHWESTERLY AND
BECOME GUSTY BY MID-LATE AFTERNOON AS A COLD FRONT MOVES THROUGH.
STRONGEST WINDS ARE EXPECTED TO REMAIN SOUTH OF THE REGION...
LIMITING THE POTENTIAL FOR GUSTS TO REACH GALES.  CONDITIONS WILL BE
SUPPORTIVE OF SMALL CRAFT ADVISORIES FOR ALL LOCATIONS AS GUSTS
REACH INTO THE 25 TO 30 KNOT RANGE.  COLDER NORTHERLY FLOW FOLLOWING
FOR TONIGHT INTO TUESDAY..SHIFTING TO THE NORTHEAST TUESDAY NIGHT.
ALTHOUGH WINDS LOOK TO BE WEAKENING LATE TUESDAY INTO TUESDAY
NIGHT...WAVES WILL BE SLOW TO DIMINISH OVER SOUTHERN LAKE HURON.

HYDROLOGY...

AREA SHOWERS WILL EXPAND ACROSS SOUTHEAST MICHIGAN DURING THE MID
AND LATE MORNING HOURS.  ADDITIONAL SHOWERS WILL THEN DEVELOP DURING
THE AFTERNOON AND EVENING HOURS.  RAINFALL AMOUNTS AROUND A QUARTER
OF AN INCH ARE EXPECTED BEFORE RAIN SHOWERS TAPER OFF BY LATE
THIS EVENING.

CLIMATE...

RECORD TEMPERATURES FOR SOUTHEAST MICHIGAN:

RECORD HIGH MIN TEMPERATURES FOR DECEMBER 14 (WARMEST LOW)
DETROIT: 51 (1975)
FLINT:   52 (1975)
SAGINAW: 50 (1975)

RECORD HIGH TEMPERATURES FOR DECEMBER 14

DETROIT: 65 (1975)
FLINT:   63 (1975)
SAGINAW: 60 (1975)

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR LHZ421-422-441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR LEZ444.

&&

AVIATION.....DG
UPDATE.......SF
DISCUSSION...HLO
MARINE.......MR
HYDROLOGY...MR
CLIMATE...MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 14, 4:12 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 AM EST MON DEC 14 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
412 AM EST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS TO 40 MPH WILL DEVELOP TODAY AS LOW PRESSURE TRACKING
INTO THE NORTHERN GREAT LAKES PULLS A COLD FRONT THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151000-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
412 AM EST MON DEC 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ALL NEARSHORE WATERS.
PLEASE SEE THE LATEST MARINE WEATHER MESSAGE OR FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES FOR ALL NEARSHORE WATERS CONTINUE THROUGH
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

HLO

In the hours before

Special weather statement, Dec 14, 9:47 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
947 AM EST MON DEC 14 2015

MIZ060-061-068-069-075-076-082-083-141545-
MONROE MI-GENESEE MI-WASHTENAW MI-SHIAWASSEE MI-OAKLAND MI-WAYNE MI-
LIVINGSTON MI-LENAWEE MI-
947 AM EST MON DEC 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR GENESEE...OAKLAND...WASHTENAW...
WAYNE...MONROE...SHIAWASSEE...LENAWEE AND LIVINGSTON COUNTIES UNTIL
1045 AM EST...

AT 943 AM EST...DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN CAPABLE
OF PRODUCING STRONG WIND GUSTS. THE BAND EXTENDED FROM WAYLAND TO
NEAR HOMER TO HUDSON...AND MOVING EAST AT 50 MPH.

WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITHIN AND ALONG THE
TRAILING EDGE OF THE BAND.

THE BAND OF RAIN AND WIND WILL BE NEAR...
  ADRIAN AROUND 1000 AM EST.
  CHELSEA AROUND 1020 AM EST.
  ANN ARBOR AND HAMBURG AROUND 1030 AM EST.
  HOWELL...SOUTH LYON AND SALEM AROUND 1040 AM EST.
  OWOSSO...NOVI AND NORTHVILLE AROUND 1045 AM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DEERFIELD
TOWNSHIP...BRIDGEWATER...TIPTON...CHILSON...PALMYRA...ESTRAL BEACH...
NEWPORT...TOLEDO BEACH...CONE AND PINCKNEY STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO EXPECTED TO LIMIT VISIBILITY FOR MOTORISTS AND
COULD LEAD TO PONDING OF WATER ON AREA ROADS.

&&

LAT...LON 4171 8436 4207 8436 4207 8413 4221 8413
      4277 8416 4278 8436 4313 8437 4322 8392
      4322 8346 4288 8345 4289 8310 4245 8308
      4244 8287 4229 8310 4201 8317 4175 8344
      4174 8342 4174 8358 4172 8420
TIME...MOT...LOC 1438Z 249DEG 51KT 4268 8566 4213 8473 4139 8415

BT
Special weather statement, Dec 14, 12:31 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1231 PM EST MON DEC 14 2015

MIZ068-069-075-076-082-083-141900-
MONROE MI-WASHTENAW MI-OAKLAND MI-WAYNE MI-LIVINGSTON MI-LENAWEE MI-
1231 PM EST MON DEC 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND...WASHTENAW...WAYNE...
MONROE...LENAWEE AND LIVINGSTON COUNTIES...

AT 1227 PM EST...DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN AND
STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
LAKE ODESSA TO NEAR ALBION TO HOLIDAY CITY...AND MOVING EAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

THE LINE WILL BE NEAR...
  MORENCI AROUND 1255 PM EST.
  GREGORY AROUND 115 PM EST.
  BLISSFIELD AND PINCKNEY AROUND 125 PM EST.
  HOWELL AND OTTAWA LAKE AROUND 130 PM EST.
  HAMBURG...PETERSBURG AND DEERFIELD AROUND 135 PM EST.
  BRIGHTON AND TEMPERANCE AROUND 140 PM EST.
  HARTLAND...DUNDEE AND IDA AROUND 145 PM EST.
  MILFORD AND MAYBEE AROUND 155 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DEERFIELD
TOWNSHIP...BRIDGEWATER...TIPTON...CHILSON...PALMYRA...ESTRAL BEACH...
NEWPORT...TOLEDO BEACH...CONE AND PINCKNEY STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO EXPECTED TO LIMIT VISIBILITY FOR MOTORISTS AND
COULD LEAD TO PONDING OF WATER ON AREA ROADS.

&&

LAT...LON 4171 8436 4207 8436 4207 8413 4277 8416
      4278 8369 4287 8369 4289 8310 4245 8308
      4244 8288 4243 8289 4229 8310 4209 8316
      4213 8318 4210 8319 4201 8317 4200 8318
      4202 8319 4175 8346 4174 8343
TIME...MOT...LOC 1727Z 245DEG 36KT 4282 8503 4227 8468 4158 8454

BT
Special weather statement, Dec 14, 1:12 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
112 PM EST MON DEC 14 2015

MIZ047-048-053-060-061-141945-
SAGINAW MI-BAY MI-MIDLAND MI-GENESEE MI-SHIAWASSEE MI-
112 PM EST MON DEC 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR GENESEE...SHIAWASSEE...BAY...
SAGINAW AND MIDLAND COUNTIES...

AT 109 PM EST...DOPPLER RADAR INDICATED A LINE OF RAIN SHOWERS WITH
STRONG WIND GUSTS FROM 6 MILES SOUTHWEST OF EVART TO NEAR ST. JOHNS
TO 6 MILES WEST OF STOCKBRIDGE...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.

THE LINE WILL BE NEAR...
  MARION SPRINGS AND OWOSSO AROUND 140 PM EST.
  ST. CHARLES AND MERRILL AROUND 150 PM EST.
  BYRON AROUND 155 PM EST.
  GAINES AROUND 200 PM EST.
  FENTON AND LINDEN AROUND 205 PM EST.
  FREELAND AND LAKE FENTON AROUND 210 PM EST.
  MIDLAND AND SWARTZ CREEK AROUND 215 PM EST.
  FLUSHING...GRAND BLANC AND AUBURN AROUND 220 PM EST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BURT...POSEYVILLE...
LAPORTE...NORTH BRADLEY...NELSON...GORDONVILLE...CARLAND...ARTHUR...
BUENA VISTA TOWNSHIP AND SHAFTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO EXPECTED TO LIMIT VISIBILITY FOR MOTORISTS AND
COULD LEAD TO PONDING OF WATER ON AREA ROADS.

&&

LAT...LON 4381 8460 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8391 4376 8394 4377 8396
      4367 8391 4360 8370 4323 8370 4322 8346
      4288 8346 4287 8369 4278 8369 4277 8435
      4347 8437 4347 8461
TIME...MOT...LOC 1809Z 217DEG 37KT 4385 8537 4303 8464 4243 8429

BT

The radar

The Detroit radar (KDTX), 106 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
December 14, 1:50 PM EST
Where
Saginaw County, 0.85 mi NW of Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.410, -84.340

Power lines were reported down.

Thunderstorm Wind, Midland

When
December 14, 1:51 PM EST
Where
Midland County, 1.65 mi WSW of Floyd
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.570, -84.450

A tree was reported down near the intersection of 10 mile and Gordonville roads.

Thunderstorm Wind, Midland

When
December 14, 2:03 PM EST
Where
Midland County, 3.6 mi SSE of Averill
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.620, -84.310

A tree was reported down near the intersection of Tittabawassee River and Lambert Roads.

Thunderstorm Wind, Midland

When
December 14, 2:09 PM EST
Where
Midland County, 2.5 mi E of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.620, -84.180

A tree was reported down near the intersection of Hancock and Jay Roads.

Thunderstorm Wind, Bay

When
December 14, 2:25 PM EST
Where
Bay County, 1.7 mi SW of Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.710, -83.990

A tree was reported down near the intersection of Parish and Mackinaw Roads.

Thunderstorm Wind, Bay

When
December 14, 2:32 PM EST
Where
Bay County, 2.11 mi WSW of Pinconning
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.840, -84.010

Power lines were reported down.

Thunderstorm Wind, Bay

When
December 14, 2:35 PM EST
Where
Bay County, 1.47 mi NNE of Pinconning
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.870, -83.960

A pine tree was reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607408, 607409, 607410, 607411, 607412, 607413, 607414.